Michigan, 2012

Damaging Wind in Michigan, August 2, 2012

August 2, 2012 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind gusts estimated at 60 to 70 mph that brought down numerous trees in Ludington State Park overnight, some of which fell on camper trailers, vehicles and a park building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm produced wind gusts estimated at 60 to 70 mph that brought down numerous trees in Ludington State Park overnight, some of which fell on camper trailers, vehicles and a park building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 2, 4:18 AM EST, 22 minutes earlier.

Area forecast discussion, Aug 2, 4:18 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 AM EDT THU AUG 2 2012

.SYNOPSIS...
ISSUED AT 350 AM EDT THU AUG 2 2012

A WEAK COLD FRONT WILL MOVE SOUTH INTO LOWER MICHIGAN TODAY
BECOMING THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT DAY
OR SO BEFORE LIFTING NORTH FRIDAY NIGHT. A STRONGER COLD FRONT
WILL MOVE ACROSS THE REGION SATURDAY NIGHT BRINGING MORE SHOWERS
AND THUNDERSTORMS.

&&

.UPDATE...
ISSUED AT 516 AM EDT THU AUG 2 2012

UPDATED THE GRIDS TO REFLECT ONGOING RADAR TRENDS. CAT POPS OVER
THE NRN ROW OF COUNTIES EARLY THIS MORNING REFLECT THE LINE OF
STORMS MOVING THROUGH. GUSTY WINDS TO 45 MPH EXPECTED...BUT STORMS
SHOULD REMAIN SUBSEVERE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 350 AM EDT THU AUG 2 2012

FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS THROUGH THE PERIOD.

SFC ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM NORTHEAST
WISCONSIN THROUGH CENTRAL IOWA. THIS BOUNDARY IS PROGD TO SINK
SOUTH ACROSS CENTRAL LOWER AND BECOME NEARLY STATIONARY LATER
TODAY NEAR I-96 AND REMAIN THERE THROUGH FRIDAY...ALTHOUGH BECOME
WASHED OUT A BIT. THIS BOUNDARY IS ACTIVE THIS MORNING WITH STORMS
FIRING IN WISCONSIN AND MOVING EWD...ENHANCED BY A WEAK LLJ. THIS
ACTIVITY WILL LIKELY CLIP THE NRN ROW OF COUNTIES THIS MORNING.
INSTABILITY WILL REMAIN MODERATE TODAY WITH LI/S NEAR -6C. HOWEVER
SHEAR WILL BE LIMITED...AROUND 20KTS. THIS SVR STORMS AREN/T
EXPECTED. HOWEVER A FEW OF THEM COULD BE ON THE STRONG SIDE WITH
WIND GUSTS TO 45-50 MPH.

NEARLY ZONAL FLOW ACROSS THE GREAT LAKES WILL HELP THE BOUNDARY
BECOME STATIONARY ACROSS THE CENTRAL CWA LATER TODAY. AND WE/LL
NEED TO KEEP ISOLD/SCT TSRA IN THE GRIDS INTO SATURDAY AS THE
BOUNDARY WILL BEGIN LIFTING NORTHWARD FRIDAY NIGHT.

SATURDAY MORNING WILL PROBABLY BE ON THE QUIET SIDE IF THE WARM
FRONT IS NORTH OF THE CWA. THEN ATTENTION TURNS TO THE STRONGER
COLD FRONT APPROACHING FROM THE WEST LATE SATURDAY. THE STRONG/SVR
STORMS WILL LIKELY REMAIN WEST OF THE CWA SATURDAY...HOWEVER WE
COULD SEE SCT STRONG STORMS DEVELOP LATE IN THE DAY OVER THE CWA.
INSTABILITY WILL BE HIGH SATURDAY AFTERNOON WITH SBCAPE AROUND
3000 J/KG AND LI/S NEAR -4C. EVEN THOUGH SHEAR IS PROGD AROUND
20 KTS...THE INSTABILITY MAY MAKE UP FOR SOME OF THE WEAKER SHEAR.
HEAVY RAINFALL SEEMS POSSIBLE SATURDAY TOO AS THE THETA E RIDGE
MOVES OVER LOWER MICHIGAN AND PWATS CLIMB UP TO NEAR 2 INCHES.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 350 AM EDT THU AUG 2 2012

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE TIMING AND
STRENGTH OF THE STORMS.  BETTER AGREEMENT AMONGST THE MODELS WITH
THE TIMING OF THE COLD FRONT TO TRACK THROUGH THE REGION.  GENERAL
CONSENSUS IS THAT THE COLD FRONT WILL BE EAST OF THE REGION BY 18Z
SUN.  SAT NIGHT LOOKS TO BE THE MOST ACTIVE PERIOD WITH FAVORABLE
MOISTURE AND INSTABILITY FOR THUNDERSTORMS.  INCREASING DEEP LAYER
SHEAR SUPPORTS ORGANIZED CONVECTION.  A STRONGER PV ANOMALY SHOULD
ENHANCE THE CONVECTION.  SOME DIFFERENCES EXIST ON THE STRENGTH OF
THE UPPER LEVEL DYNAMICS...WHICH SHOULD PLAY A ROLE INTO HOW STRONG
THE CONVECTION BECOMES.  ENOUGH CONFIDENCE REMAINS FOR KEEPING THE
HIGH POPS GOING THROUGH SAT NIGHT.

SUSPECT WE WILL SEE STRONG ENOUGH WINDS BEHIND THE FRONT ON SUNDAY
FOR BEACH HAZARDS.  COLD AIR ADVECTION AND TIGHT PRESSURE GRADIENT
SUPPORT THIS RISK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1206 AM EDT THU AUG 2 2012

THINKING HAS NOT CHANGED MUCH IN THE LAST 6 HOURS. STILL THINKING
A FEW SHOWERS ARE POSSIBLE TONIGHT AT THE TAF SITES.
SHOWERS HAVE RECENTLY DEVELOPED OVER LAKE MICHIGAN...LIKELY AIDED
BY HEAT/MOISTURE OFF OF LAKE MICHIGAN. THE WESTERN TAF SITES HAVE
A BETTER CHANCE AT SEEING THESE SHOWERS. TOWARDS DAYBREAK
ADDITIONAL SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM MAY WORK
INTO THE AREA FROM THE WEST.

BY FAR THE BEST CHANCE AT PRECIPITATION WILL COME THURSDAY
AFTERNOON AS A FRONT SLIDES INTO THE AREA AND HEATING FROM THE DAY
IS ADDED. HAVE VCTS/VCSH AT ANY GIVEN TAF SITE AS CONFIDENCE IS
LOW IN EVOLUTION AT THIS POINT. OVERALL EXPECTING VFR CONDITIONS
THE BULK OF THE TAF PERIOD OUTSIDE OF SCATTERED SHOWERS AND STORMS.

&&

.MARINE...
ISSUED AT 350 AM EDT THU AUG 2 2012

SOUTH FLOW AHEAD OF THE FRONTAL BOUNDARY WILL RESULT IN 2 TO 4
FOOT WAVES NORTH OF GRAND HAVEN EARLY TODAY BEFORE THE BOUNDARY
GETS CLOSER AND WINDS DECREASE. IT/S POSSIBLE THAT WAVES NORTH OF
PENTWATER COULD BE CLOSER TO 3 TO 4 FEET THIS MORNING DUE TO THE
LONGER FETCH.

&&

.HYDROLOGY...
ISSUED AT 350 AM EDT THU AUG 2 2012

SCATTERED STORMS EXPECTED TODAY INTO SATURDAY BEFORE BECOMING
NUMEROUS SATURDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
AS THESE STORMS DEVELOP ESPECIALLY SATURDAY AND SATURDAY NIGHT
WHEN PRECIPITABLE WATER VALUES CLOSE IN ON 2 INCHES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

UPDATE...93
SYNOPSIS...93
SHORT TERM...93
LONG TERM...MJS
AVIATION...DUKE
HYDROLOGY...93
MARINE...93
Hazardous weather outlook, Aug 2, 2:52 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 AM EDT THU AUG 2 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
352 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. ONE ROUND OF STORMS
COULD IMPACT THE AREA NORTH OF INTERSTATE 96 EARLY THIS MORNING.
THEN AS WE HEAT UP THROUGH THE DAY...ADDITIONAL SCATTERED STORMS
COULD DEVELOP ACROSS SOUTHWEST LOWER MICHIGAN. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH BRIEF GUSTS OVER 60 MPH AND LARGE
HAIL THE MAIN THREATS. FREQUENT LIGHTNING COULD ACCOMPANY THE
STRONGER STORMS. THE MAIN STORM MOTION WILL BE SOUTHEAST AT 30
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WHILE ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO EARLY
SUNDAY...THE MAIN TIMEFRAME FOR POSSIBLE SEVERE THUNDERSTORMS IS
SATURDAY NIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE FORECASTED
MAIN THREATS.

BEACH HAZARDS MAY MAY DEVELOP SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT.

LMZ844>849-030800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
352 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE TODAY. ONE ROUND
OF STORMS MAY LEAD TO SOME GUSTS OVER 35 KNOTS EARLY THIS MORNING
MAINLY NORTH OF GRAND HAVEN. ADDITIONAL SCATTERED STORMS COULD
DEVELOP THIS AFTERNOON LEAD TO GUSTY WINDS AND FREQUENT CLOUD TO
WATER LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RISK FOR THUNDERSTORMS EXIST INTO EARLY SUNDAY...HOWEVER THE
TIMEFRAME WHEN THE STORMS WILL BE MOST WIDESPREAD WILL BE SATURDAY
NIGHT. GUSTS OVER 35 KNOTS...LARGE HAIL AND FREQUENT CLOUD TO
WATER LIGHTNING STRIKES COULD ACCOMPANY THESE STORMS.

WINDS AND WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT.

MJS

In the hours before

Special weather statement, Aug 2, 3:45 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 AM EDT THU AUG 2 2012

MIZ037>040-043>045-020945-
CLARE-LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
445 AM EDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 441 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST
OF LUDINGTON TO 17 MILES WEST OF LUDINGTON...MOVING EAST AT 55 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  FREESOIL AND LUDINGTON BY 450 AM EDT...
  PENTWATER AND IRONS BY 500 AM EDT...
  MILLERTON AND TALLMAN BY 505 AM EDT...
  WILEY AND PEACOCK BY 510 AM EDT...
  LUTHER BY 520 AM EDT...
  BALDWIN BY 525 AM EDT...
  LILLEY AND BITELY BY 530 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4407 8652 4418 8628 4416 8474 4373 8554
      4375 8644 4393 8646
TIME...MOT...LOC 0844Z 274DEG 48KT 4420 8610 4390 8672

93
Special weather statement, Aug 2, 4:31 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 AM EDT THU AUG 2 2012

MIZ037>039-043-044-021015-
LAKE-MASON-NEWAYGO-OCEANA-OSCEOLA-
531 AM EDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 530 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF LUDINGTON...MOVING EAST AT 50
MPH.

PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TALLMAN BY 550 AM EDT...
  MILLERTON BY 555 AM EDT...
  PEACOCK AND 6 MILES SOUTH OF LITTLE MANISTEE BY 600 AM EDT...
  LUTHER BY 610 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4413 8537 4369 8569 4374 8647 4380 8644
      4385 8644 4401 8650 4410 8647 4417 8640
TIME...MOT...LOC 0932Z 271DEG 44KT 4401 8640

93

The radar

The Green Bay radar (KGRB), 138 km away, was scanning. The volume nearest the first event began at 09:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
August 2, 4:40 AM EST
Where
Mason County, 2.58 mi WNW of Hamlin Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
44.030, -86.500

The Ludington daily news reported numerous trees down in Ludington State Park that caused damage to camper trailers, vehicles and a park building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394486.